Alert archive / North Carolina / Tornado Warnings in 2009

Tornado Warning 10, NWS Raleigh, NC

March 28, 2009Sampson County, North Carolina

NWS Raleigh, NC issued this tornado warning at Mar 28, 2009, 9:48 PM EDT for Sampson County, North Carolina. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 28, 2009, 9:48 PM EDT (01:48 UTC)
Expired
Mar 28, 2009, 10:30 PM EDT
In force
42 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon

County Sampson County, NC

The radar

The Raleigh/Durham radar (KRAX), 61 km from the middle of the area, began a volume at 01:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 28, 5:38 PM EDTTornado WatchSPC6 hr

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 1.8 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2009-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 426 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2009-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
426 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
486 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS52 KRAH 290148
TORRAH
NCC163-290230-
/O.NEW.KRAH.TO.W.0010.090329T0148Z-090329T0230Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
948 PM EDT SAT MAR 28 2009

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHERN SAMPSON COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 1030 PM EDT

* AT 943 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  TORNADO OVER ROSEBORO...OR 10 MILES WEST OF CLINTON...MOVING
  NORTHEAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  HOBBTON...

THE SAFEST PLACE TO BE DURING A TORNADO IS ON THE LOWEST FLOOR OF THE
BUILDING IN A SMALL ROOM SUCH AS A CLOSET OR BATHROOM OR IN AN
INTERIOR HALLWAY. USE BLANKETS OR PILLOWS TO PROTECT YOUR BODY FROM
FLYING DEBRIS. STAY AWAY FROM WINDOWS AND EXTERIOR WALLS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT FOR CENTRAL NORTH 
CAROLINA.

LAT...LON 3493 7851 3501 7860 3526 7833 3528 7830
      3522 7825 3520 7820 3518 7816 3515 7817
TIME...MOT...LOC 0148Z 222DEG 30KT 3500 7848

$$

GIH
2 follow-up statements
000 
WWUS52 KRAH 290208
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1008 PM EDT SAT MAR 28 2009

NCC163-290230-
/O.CON.KRAH.TO.W.0010.000000T0000Z-090329T0230Z/
SAMPSON NC-
1008 PM EDT SAT MAR 28 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1030 PM EDT FOR
NORTHEASTERN SAMPSON COUNTY...

AT 1006 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A TORNADO... LOCATED 6 MILES SOUTH OF HOBBTON...OR 7 MILES 
NORTH OF CLINTON...MOVING NORTHEAST AT 35 MPH.

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING 
DESTRUCTIVE STRAIGHT LINE WINDS.

TORNADOES ARE ESPECIALLY DANGEROUS AT NIGHT BECAUSE THEY ARE HARD TO
SEE. TAKE COVER NOW IF A BASEMENT IS NOT AVAILABLE...MOVE TO AN
INTERIOR ROOM OR HALLWAY ON THE LOWEST FLOOR. STAY AWAY FROM WINDOWS
AND EXTERIOR WALLS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT FOR CENTRAL NORTH 
CAROLINA.

LAT...LON 3511 7849 3526 7833 3528 7831 3522 7825
      3520 7820 3518 7816 3515 7817 3502 7838
TIME...MOT...LOC 0208Z 224DEG 29KT 3511 7835

$$

GIH
000 
WWUS52 KRAH 290231
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1031 PM EDT SAT MAR 28 2009

NCC163-290240-
/O.EXP.KRAH.TO.W.0010.000000T0000Z-090329T0230Z/
SAMPSON NC-
1030 PM EDT SAT MAR 28 2009

...THE TORNADO WARNING FOR NORTHEASTERN SAMPSON COUNTY EXPIRES AT
1030 PM EDT...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA AND 
WEAKENED... THUS THE WARNING WILL BE ALLOWED TO EXPIRE. THIS STORM 
AND ANOTHER STRONG STORM JUST TO ITS SOUTH WILL CONTINUE TO BE 
CLOSELY MONITORED FOR SIGNS OF REGENERATION AS IT MOVES INTO 
SOUTHERN WAYNE COUNTY.

IF YOU EXPERIENCED SEVERE WEATHER SUCH AS LARGE HAIL OR DAMAGING
WINDS PLEASE PASS THE INFORMATION ALONG TO YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT FOR CENTRAL NORTH 
CAROLINA.

LAT...LON 3511 7849 3526 7833 3528 7831 3522 7825
      3520 7820 3518 7816 3515 7817 3502 7838
TIME...MOT...LOC 0208Z 224DEG 29KT 3511 7835

$$

GIH

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this tornado warning went out at Mar 28, 8:30 PM EDT, 1 hour 18 minutes earlier.

Area forecast discussion, Mar 28, 8:30 PM EDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
830 PM EDT SAT MAR 28 2009

.SYNOPSIS...
AN UPPER LEVEL DISTURBANCE WILL CAUSE WIDESPREAD SHOWERS AND A FEW
THUNDERSTORMS ACROSS THE AREA TONIGHT AS IT LIFTS TO THE NORTHEAST.
A COLD FRONT WILL MOVE EAST ACROSS THE REGION SUNDAY MORNING. IN
ADDITION...A DEEP AREA OF LOW PRESSURE WILL MOVE FROM THE EASTERN
GREAT LAKES INTO SOUTHERN NEW ENGLAND SUNDAY...CAUSING WINDY
CONDITIONS ACROSS OUR REGION. HIGH PRESSURE WILL BUILD INTO THE
REGION SUNDAY NIGHT AND MONDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 230 PM SATURDAY...

AN AREA OF WIDESPREAD SHOWERS WITH ISOLATED THUNDER MOVING NE INTO
CENTRAL NC AT 1820Z. THIS BATCH OF CONVECTION AHEAD OF MAIN MCV
CURRENTLY CROSSING THE CENTRAL SAVANNAH RIVER VALLEY. LATEST MSAS
AND SPC SURFACE AND CONVECTIVE PARAMETERS SUGGEST THAT SURFACE
BOUNDARY LIES FROM EXX-SOUTH OF HENDERSON-RZZ. BREAKS IN OVERCAST
HAVE ALLOWED LOW INSTABILITY TO INCREASE IN THE COASTAL PLAIN WITH
THE  MOST UNSTABLE CAPE NOW IN THE 500-1000K/JG RANGE OVER THE
COASTAL PLAIN IMMEDIATELY EAST OF OUR FORECAST AREA. IN
ADDITION...CONVECTIVE INHIBITION HAS DECREASED OVER THE COASTAL
PLAIN TO NEGLIGIBLE LEVELS. NEAR TERM MODEL GUIDANCE CONTINUES TO
DEPICT AN INCREASING AND FAVORABLE WIND PROFILE FOR ORGANIZED
CONVECTION AFTER 22Z. PLUS REGION WILL SEE AN INCREASE IN UPPER
LEVEL DIVERGENCE AS 300-200MB WINDS SHARPEN IN RESPONSE TO UPPER LOW
LIFTING NE INTO THE OH VALLEY. WITH A MOIST AIRMASS AND INCREASING
DYNAMICAL LIFT...EXPECT WIDESPREAD SHOWERS AND SCATTERED THUNDER TO
OCCUR THROUGH THE MAJORITY OF THE NIGHT.

WILL NEED TO MONITOR CONVECTIVE CELLS IN VICINITY OF THE BOUNDARY AS
THIS IS WHERE THE LOW LEVEL HELICITY WILL BE BEST. OVER THE NW
PIEDMONT...LOW LEVEL STABILITY MAY PREVENT ANY ROTATING UPDRAFTS
FROM STRETCHING TO THE SURFACE. FARTHER EAST INCLUDING THE TRIANGLE
AREA AND THE NORTHERN COASTAL PLAIN...MAY BE ENOUGH SURFACE
INSTABILITY TO HEIGHTEN TORNADIC THREAT.

ACROSS THE SOUTHERN PIEDMONT INTO THE SANDHILLS AND SOUTHERN COASTAL
PLAIN...EXPECT TO SEE BROKEN LINES OF CONVECTION WITH POTENTIAL FOR
BOWING SEGMENTS LEADING TO LOCALIZED DAMAGING WINDS. STILL APPEARS
THAT SEVERE WEATHER THREAT GREATEST BETWEEN 22Z-07Z ACROSS THE
REGION. AFTER 07Z..WLY FLOW IN THE MID LAYERS BEGIN TO ADVECT DRIER
AIR INTO THE COLUMN. THIS TREND EXPANDS THROUGH MOST OF THE COLUMN
BY 12Z...ELIMINATING CONVECTIVE THREAT. SURFACE FRONT NOT EXPECTED
TO CROSS AREA UNTIL AFTER 12Z SUN. BY THAT TIME...AIRMASS APPEARS
TOO DRY TO SUPPORT DEEP CONVECTION.

WILL MAINTAIN RELATIVELY WARM TEMPS THIS EVENING INTO THE OVERNIGHT
WITH TEMPS NOT DEMONSTRATING AN APPRECIABLE COOLING UNTIL AFTER 08Z.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
AS OF 230 PM SATURDAY...

SURFACE FRONT CROSSES REGION BETWEEN 12Z-18Z SUNDAY. STRONG SW
SURFACE WINDS EXPECTED AS DEEP LOW MOVES FROM THE EASTERN GREAT
LAKES INTO SOUTHERN NEW ENGLAND. OVER CENTRAL NC...SUBSIDENCE
OCCURRING IN THE WAKE OF EXITING VORT MAX WILL CREATE A DECENT MID
LEVEL CAPE. THIS MAY PREVENT THE STRONGER WINDS IN THE MID/UPPER
LEVELS FROM MIXING TO THE SURFACE. STILL STRONG PRESSURE GRADIENT
BETWEEN THE LOW IN THE GREAT LAKES AND THE HIGH OVER THE DEEP SOUTH
WILL CAUSE SURFACE WINDS BETWEEN 13-17KTS WITH GUSTS CLOSE TO 30KTS.
DUE TO SATURATED TOP SOIL FROM RECENT RAIN...THESE WINDS WILL BE
ABLE TO TOPPLE FEW SHALLOW ROOTED TREES. WILL HIGHLIGHT THIS THREAT
IN HWO.

WESTERLY FLOW WILL CAUSE LOW LEVEL COLD AIR TO BOTTLE UP ON THE
WINDWARD SIDE OF MOUNTAINS. GFS MOS NUMBERS APPEAR TOO COOL. FAVOR
MAX TEMPS CLOSE TO WARMER NAM MOS NUMBERS.

TRANQUIL WEATHER SUNDAY NIGHT THROUGH MONDAY NIGHT AS HIGH PRESSURE
BUILDS INTO AND CROSSES THE AREA. MIN TEMPS IN THE UPPER 30S TO
LOWER 40S EXPECTED. MAX TEMPS MONDAY A LITTLE COOLER. THICKNESSES
SUPPORT MAX TEMPS ABOUT TWO CATEGORIES COOLER THAN MOS. USED A BLEND
AS DOWNSLOPE COMPONENT TO THE SURFACE WIND WILL AID IN SOME WARMING.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
AS OF 215 PM SATURDAY...

AS A CLOSED UPPER LEVEL LOW LIFTS THROUGH THE CENTRAL PLAINS AND
INTO THE GREAT LAKES REGION ON TUESDAY...SHORTWAVE ENERGY WILL SWING
THROUGH THE BASE OF THE LONGWAVE TROUGH AND PUSH A COLD FRONT
THROUGH CENTRAL NC ON WEDNESDAY.  EXTENDED GUIDANCE STILL SHOWS
VARYING STRUCTURES TO THE STORM SYSTEM AS IT MOVES ACROSS THE
REGION.  THE GFS BRINGS A CLOSED SURFACE LOW ALONG THE FRONT AND
THROUGH THE PIEDMONT OF NC ON WEDNESDAY...ALTHOUGH THE LATEST RUN IS
NOT AS STRONG WITH THE LOW.  THE ECMWF ON THE OTHER HAND ONLY SHOWS
A WEAK...BAGGY LOW MOVING THROUGH SE NC.  THIS LOOKS TO BE THE
WEATHER SYSTEM OF FOCUS IN THE EXTENDED FORECAST...AS MODEL GUIDANCE
QUICKLY DIVERGES FRIDAY AND BEYOND AS TO WHETHER ANOTHER SHORTWAVE
ROTATES THROUGH THE LONGWAVE TROUGH AND BRINGS A STORM SYSTEM
THROUGH THE AREA BY THE WEEKEND.  WITH THE EXCEPTION OF WED WHEN
RAIN AND CLOUDS WILL KEEP CONDITIONS SLIGHTLY COOLER...WILL KEEP
TEMPS GENERALLY AT OR ABOVE NORMAL THROUGH THE PERIOD WITH THE MEAN
UPPER TROUGH AXIS WELL TO THE WEST AND GENERALLY DEEP SW FLOW.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
AS OF 814 PM SATURDAY...

WIDESPREAD SHOWERS WITH ISOLATED THUNDER CROSSING MUCH OF CENTRAL NC
AT 00Z. A STRONG UPPER LEVEL DISTURBANCE ALOFT INTERACTING WITH THE
MOIST AND CONDITIONALLY UNSTABLE AIR AT THE SURFACE RESULTING IN THE
WIDESPREAD PRECIPITATION COVERAGE. BACK EDGE OF PRECIP EDGING EAST
ACROSS THE WESTERN AND SOUTHERN PIEDMONT AT 00Z. WILL LIKELY SEE
PRECIP DIMINISH ACROSS THE TRIAD REGION BY 02Z-03Z...AND THROUGH RDU
AND FAY BY 05Z-06Z. ANOTHER PERTURBATION ALOFT COUPLED WITH AN
INCREASING LOW LEVEL JET WILL SUPPORT THE DEVELOPMENT OF SCATTERED
CONVECTION OVERNIGHT. THIS SYSTEM WILL CROSS THE AREA BETWEEN
08Z-12Z SUNDAY...EFFECTIVELY ENDING THE PRECIP THREAT FOR A FEW
DAYS.

A SURFACE BOUNDARY STRETCHING WEST-TO-EAST ACROSS CENTRAL NC AT 00Z
WILL RESULT IN VARIABLE WINDS ACROSS THE REGION THROUGH 06Z.
INCREASING WINDS JUST ABOVE THE SURFACE WILL RESULT IN LOW LEVEL
WIND SHEAR AS WINDS AT 1500FT WILL BE SOUTHERLY AT 40 KTS. THE LOW
LEVEL WIND SHEAR THREAT WILL PERSIST UNTIL 12Z SUNDAY.

AFTER 12Z SUNDAY...A STRONG COLD FRONT WILL CROSS THE REGION FROM
WEST TO EAST. THIS FEATURE SHOULD EXIT THE EASTERN COUNTIES BY 18Z.
BREEZY SW WINDS ALONG AND BEHIND THE FRONT WILL GUSTS AS HIGH AS 30
KTS.

WESTERLY WINDS BEHIND EXITING UPPER LEVEL DISTURBANCE WILL ADVECT
DRIER AIR INTO THE REGION. THIS WILL DISSIPATE CLOUD COVERAGE FROM
WEST-TO-EAST SUNDAY MORNING.

WINDS WILL SUBSIDE SUNDAY NIGHT AS HIGH PRESSURE BUILDS INTO THE
AREA FROM THE SW. VFR CONDITIONS EXPECTED LATE SUNDAY THROUGH
TUESDAY MORNING.

AVIATION WEATHER CONDITIONS WILL BEGIN TO DETERIORATE LATE TUESDAY
OR TUESDAY NIGHT AS ANOTHER STORM SYSTEM APPROACHES FROM THE WEST.
THIS SYSTEM MAY BRING MVFR OR IFR CONDITIONS TUESDAY NIGHT INTO
WEDNESDAY.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...WSS
NEAR TERM...WSS
SHORT TERM...WSS
LONG TERM...SMITH
AVIATION...WSS
Hazardous weather outlook, Mar 28, 5:55 PM EDT, 3 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
555 PM EDT SAT MAR 28 2009

NCZ078-084>086-088-089-291200-
WAYNE-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
555 PM EDT SAT MAR 28 2009

...TORNADO WATCH 92 IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THROUGH TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO OCCUR
TONIGHT ACROSS CENTRAL NORTH CAROLINA...MAINLY ACROSS THE SOUTHERN
AND EASTERN COUNTIES. THE MAIN SEVERE WEATHER THREAT WILL BE
STRAIGHT LINE DAMAGING WINDS. AN ISOLATED TORNADO CANNOT BE RULED
OUT. THE SEVERE WEATHER THREAT APPEARS TO BE GREATEST BETWEEN THE
HOURS OF 6 PM AND 3 AM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A COLD FRONT WILL CROSS CENTRAL NORTH CAROLINA SUNDAY MORNING.
SOUTHWEST WINDS ALONG AND BEHIND THIS FRONT WILL BE QUITE STRONG.
WIND SPEEDS UP TO 20 MPH ARE EXPECTED WITH GUSTS AROUND 35 MPH.
THESE WINDS COUPLED WITH A SATURATED TOP SOIL FROM RECENT RAIN
MAY CAUSE A FEW SHALLOW ROOTED TREES TO TOPPLE. THIS MAY LEAD TO A
FEW SPORADIC POWER OUTAGES.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR
SIGNIFICANT WEATHER ASSOCIATED WITH THESE STORMS.

NCZ007>011-021>028-038>043-073>077-083-291200-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-ANSON-
555 PM EDT SAT MAR 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THROUGH TONIGHT.

SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE TONIGHT
ACROSS CENTRAL NORTH CAROLINA...MAINLY ACROSS THE SOUTHERN AND
EASTERN COUNTIES. THE MAIN SEVERE WEATHER THREAT WILL BE STRAIGHT
LINE DAMAGING WINDS. AN ISOLATED TORNADO CANNOT BE RULED OUT. THE
SEVERE WEATHER THREAT APPEARS TO BE GREATEST BETWEEN THE HOURS OF
6 PM AND 3 AM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A COLD FRONT WILL CROSS CENTRAL NORTH CAROLINA SUNDAY MORNING.
SOUTHWEST WINDS ALONG AND BEHIND THIS FRONT WILL BE QUITE STRONG.
WIND SPEEDS UP TO 20 MPH ARE EXPECTED WITH GUSTS AROUND 35 MPH.
THESE WINDS COUPLED WITH A SATURATED TOP SOIL FROM RECENT RAIN
MAY CAUSE A FEW SHALLOW ROOTED TREES TO TOPPLE. THIS MAY LEAD TO A
FEW SPORADIC POWER OUTAGES.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR
SIGNIFICANT WEATHER ASSOCIATED WITH THESE STORMS.

In the hours before

Special weather statement, Mar 28, 4:15 PM EDT, 5 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
415 PM EDT SAT MAR 28 2009

NCZ042-078-089-282100-
JOHNSTON-SAMPSON-WAYNE-
415 PM EDT SAT MAR 28 2009

...A STRONG THUNDERSTORM WILL MOVE ACROSS EASTERN JOHNSTON...WAYNE
AND NORTHERN SAMPSON COUNTIES THROUGH 500 PM EDT...

AT 415 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
HOBBTON...OR ABOUT 14 MILES NORTH OF CLINTON...MOVING NORTHEAST AT 35
MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...GRANTHAM...MAR-MAC...
PRINCETON...GOLDSBORO...NAHUNTA...PIKEVILLE...AND...FREMONT.

GUSTY WINDS OF 35 TO 45 MPH...VERY HEAVY RAIN AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THIS STORM. THESE
WINDS ARE CAPABLE OF BRINGING DOWN LARGE TREE LIMBS. LIGHT OBJECTS
SUCH AS TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND AWNINGS COULD
BE TOSSED AROUND. BE PREPARED TO TAKE ACTION IN THE EVENT A TORNADO
WARNING IS ISSUED.

BSD
Special weather statement, Mar 28, 5:51 PM EDT, 3 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
551 PM EDT SAT MAR 28 2009

NCZ073-083-282245-
ANSON-STANLY-
551 PM EDT SAT MAR 28 2009

...STRONG THUNDERSTORMS WILL MOVE ACROSS STANLY AND ANSON COUNTIES
THROUGH 645 PM EDT...

AT 551 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 10 MILES SOUTHWEST OF STANFIELD TO 33 MILES
SOUTHWEST OF WHITE STORE...OR ALONG A LINE EXTENDING FROM 13 MILES
NORTH OF MONROE TO 35 MILES SOUTH OF MONROE...MOVING NORTHEAST AT 35
MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...
STANFIELD...FINGER...WHITE STORE...PLYLER...NEW LONDON...NEW
LONDON... WADESBORO... AND ALBEMARLE.

GUSTY WINDS OF 40 TO 50 MPH...VERY HEAVY RAIN AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. THESE
WINDS ARE CAPABLE OF BRINGING DOWN LARGE TREE LIMBS. LIGHT OBJECTS
SUCH AS TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND AWNINGS COULD
BE TOSSED AROUND.

BSD
Special weather statement, Mar 28, 6:25 PM EDT, 3 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
625 PM EDT SAT MAR 28 2009

NCZ075-085-086-282330-
HOKE-MOORE-SCOTLAND-
625 PM EDT SAT MAR 28 2009

...STRONG THUNDERSTORMS WILL MOVE ACROSS EASTERN MOORE...WESTERN
HOKE AND NORTHERN SCOTLAND COUNTIES THROUGH 730 PM EDT...

AT 625 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 5 MILES
NORTHWEST OF EAST LAURINBURG...OR ABOUT 5 MILES NORTH OF
LAURINBURG...MOVING NORTHEAST AT 35 MPH.

THE STRONG THUNDERSTORMS WILL BE NEAR WAGRAM AROUND 630 PM EDT...
BOWMORE AROUND 635 PM EDT...ASHLEY HEIGHTS AROUND 650 PM EDT.

GUSTY WINDS OF 35 TO 45 MPH...VERY HEAVY RAIN AND OCCASIONAL
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. THESE
WINDS ARE CAPABLE OF BRINGING DOWN SMALL TREE LIMBS.

MWS
Special weather statement, Mar 28, 6:48 PM EDT, 3 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
648 PM EDT SAT MAR 28 2009

NCZ038-039-073>075-083-084-282345-
ANSON-DAVIDSON-MONTGOMERY-MOORE-RANDOLPH-RICHMOND-STANLY-
648 PM EDT SAT MAR 28 2009

...A LINE OF HEAVY SHOWERS AND EMBEDDED THUNDERSTORMS WITH GUSTY
WINDS WILL MOVE ACROSS RICHMOND... SOUTHERN DAVIDSON... RANDOLPH...
MOORE... MONTGOMERY...EASTERN STANLY AND EASTERN ANSON COUNTIES
THROUGH 745 PM EDT...

AT 648 PM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
WITH GUSTY WINDS AND HEAVY RAIN ALONG A LINE EXTENDING FROM
RICHFIELD TO ALBEMARLE TO ANSONVILLE TO WADESBORO... MOVING
NORTHEAST AT 35 MPH.

LOCATIONS IN THE PATH OF THESE SHOWERS AND STORMS INCLUDE...
BADIN...BADIN LAKE...NEW HOPE...MARTHA...TROY...HAMLET... ELLERBE...
AND COVINGTON.

GUSTY WINDS OF 35 TO 45 MPH AND OCCASIONAL CLOUD-TO-GROUND LIGHTNING
CAN BE EXPECTED WITH THESE STORMS. THESE WINDS ARE CAPABLE OF
BRINGING DOWN SMALL TREE LIMBS.

MWS
Special weather statement, Mar 28, 6:54 PM EDT, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
654 PM EDT SAT MAR 28 2009

NCZ075>077-086-282345-
HARNETT-HOKE-LEE-MOORE-
654 PM EDT SAT MAR 28 2009

...STRONG THUNDERSTORMS WILL MOVE ACROSS LEE...HARNETT...MOORE AND
HOKE COUNTIES THROUGH 745 PM EDT...

AT 654 PM EDT...DOPPLER RADAR INDICATED A CLUSTER OF STRONG
THUNDERSTORMS OVER ASHLEY HEIGHTS... MOVING NORTHEAST AT 45 MPH.

SOME LOCATIONS LIKELY TO BE AFFECTED BY THIS STORM INCLUDE
VASS...CAMERON...PINEVIEW...AND LEMON SPRINGS.

GUSTY WINDS OF 30 TO 40 MPH...VERY HEAVY RAIN... AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS.

GIH
Special weather statement, Mar 28, 9:23 PM EDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
923 PM EDT SAT MAR 28 2009

NCZ089-290230-
SAMPSON-
923 PM EDT SAT MAR 28 2009

...A STRONG THUNDERSTORM WILL MOVE ACROSS SOUTHERN SAMPSON COUNTY
THROUGH 1030 PM EDT...

AT 923 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 15
MILES SOUTHWEST OF GARLAND...OR ABOUT OVER ELIZABETHTOWN...MOVING
NORTHEAST AT 40 MPH.

THE STRONG THUNDERSTORMS WILL BE NEAR HARRELLS AROUND 955 PM EDT.

GUSTY WINDS OF 35 TO 45 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT. STAY TUNED TO
NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR FUTURE WATCH OR
WARNING INFORMATION.

MWS

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 9:39 PM EDTTornado WarningRAHSampson51 min
Mar 29, 5:40 PM EDTRiver Flood WarningRAHJohnston17 hr

Nearby

Tornado Warnings in North Carolina, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.